Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 183, NWS Grand Forks, ND

July 27, 2005Clay County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2005, 2:22 PM CDT for Clay County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 2:22 PM CDT (19:22 UTC)
Expired
Jul 27, 2005, 3:15 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 85 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 271922
SVRFGF
MNC027-272015-
/O.NEW.KFGF.SV.W.0183.050727T1922Z-050727T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
222 PM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLAY COUNTY IN NORTHWEST MINNESOTA

* UNTIL 315 PM CDT.

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED NEAR
  DILWORTH...OR 5 MILES EAST OF FARGO...MOVING TO THE NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLYNDON AT 240 PM
  AVERILL AT 300 PM
  7 MILES NORTHWEST OF MUSKODA...8 MILES SOUTH OF FELTON AND 9 MILES
  NORTHWEST OF HAWLEY AT 315 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4713 9674 4674 9674 4679 9623 4713 9623

$$

JDS
3 follow-up statements
000 
WWUS53 KFGF 271934
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
232 PM CDT WED JUL 27 2005

MNC027-272015-
/O.CON.KFGF.SV.W.0183.000000T0000Z-050727T2015Z/
CLAY MN-
232 PM CDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR CLAY
COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
NORTH OF SABIN...OR 8 MILES SOUTHEAST OF FARGO...MOVING TO THE 
SOUTHEAST AT 20 MPH. PEA SIZE HAIL WAS REPORTED IN MOORHEAD AT 230 
PM CDT. A SECOND STORM HAS DEVELOPED NORTHEAST OF GLYNDON MOVING TO 
THE SOUTHEAST AT 20 MPH WHICH COULD ALSO PRODUCE QUARTER SIZE HAIL. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER BY 250 PM CDT...
  DOWNER BY 255 PM CDT...
  8 MILES SOUTHWEST OF ROLLAG BY 315 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4703 9680 4664 9677 4665 9620 4705 9621

$$

JDS
000 
WWUS53 KFGF 271952
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
252 PM CDT WED JUL 27 2005

MNC027-272015-
/O.CON.KFGF.SV.W.0183.000000T0000Z-050727T2015Z/
CLAY MN-
252 PM CDT WED JUL 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR CLAY 
COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
NORTHEAST OF SABIN...OR 12 MILES SOUTHEAST OF FARGO...MOVING TO THE
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKER AND 8 MILES SOUTHWEST OF MUSKODA BY 305 PM CDT...
  DOWNER BY 310 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4688 9677 4664 9677 4664 9619 4679 9620
      4694 9620 4705 9620

$$

JDS
000 
WWUS53 KFGF 272014
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
314 PM CDT WED JUL 27 2005

MNC027-272024-
/O.EXP.KFGF.SV.W.0183.000000T0000Z-050727T2015Z/
CLAY MN-
314 PM CDT WED JUL 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRED AT 315 PM 
CDT...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED NEAR DOWNER...OR 19 MILES SOUTHEAST OF FARGO...
MOVING TO THE SOUTHEAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 315 PM CDT.

LAT...LON 4688 9677 4664 9677 4664 9619 4679 9620
      4694 9620 4705 9620

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:30 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 27, 10:30 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 AM CDT WED JUL 27 2005

.DISCUSSION...UPDATE PLANNED THIS MORNING TO REFLECT CURRENT
TRENDS. BAND OF RAIN ASSOCIATED WITH A SHORTWAVE IN NW ND WILL MOVE
INTO THE DEVILS LAKE BASIN VERY SOON...MOVING INTO THE NORTHERN
VALLEY JUST AFTER NOON. THIS RAIN IS BEHIND A COOL FRONT CURRENTLY
SITUATED FROM KHCO-KGFK-KJMS. THE FRONT WILL DROP SOUTH AND EAST
FAIRLY SLOWLY TODAY WITH SCATTERED CONVECTION AHEAD OF THE FRONT
THIS AFTERNOON. SOME SUN THIS MORNING IS ALLOWING THE ATMOSPHERE TO
DESTABILIZE A BIT...BUT OVERALL COVERAGE AND INTENSITY OF STORMS IS
EXPECTED TO REMAIN LIMITED DUE TO THE WEAK SURFACE FEATURES AND LACK
OF SIGNIFICANT UPPER SUPPORT. TEMPS WILL REMAIN COOLEST IN THE
NORTHERN VALLEY WHERE CLOUDS WILL HANG ON ALL DAY...WITH ONLY SLIGHT
ADJUSTMENTS NEEDED FROM THE CURRENT FORECAST.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

JCA
Hazardous weather outlook, Jul 27, 6:25 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 AM CDT WED JUL 27 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281125-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
625 AM CDT WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE
MORNING THROUGH EARLY EVENING.  WHILE AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE DURING TIME OF PEAK HEATING...3 PM UNTIL 7
PM...THE LACK OF LOW LEVEL MOISTURE AND INSTABILITY WILL KEEP MOST
ACTIVITY RATHER LIGHT INTENSITY.  AN UPPER LEVEL SYSTEM AND
ACCOMPANIED WEAK COOL FRONT WILL MOVE THROUGH NORTHEASTERN NORTH
DAKOTA THIS AFTERNOON AND INTO SOUTHEASTERN NORTH DAKOTA AND CENTRAL
MINNESOTA EARLY THIS EVENING CAUSING THE CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.